MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-TRL-A0,FR8A-TRL-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Post Operative Wound Infection (2446)
Date of Event 11/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from a trial infection reported to stimwave on november 20, 2018, by stimwave therapy specialist.The patient had a procedure performed on (b)(6) 2018, in which two (2) freedom-8 trial leads (fr8a-trl-a0, fr8a-trl-b0) were implanted in the spinal cord at the l1-l2 level to treat the patient's chronic groin pain on her right side.There were no complications during the procedure, and the patient was discharged the same day.On (b)(6) 2018, the patient reported to the therapy specialist that she was experiencing pain in her left side, but reducing the stimulation amplitude of her system resolved her pain.The patient also stated that she has some post-operative bleeding at or near the incision site, but did not complain of any other symptoms.On (b)(6) 2018, the therapy specialist met with the patient to reprogram the device.The patient did not report any additional left side pain, and stated that the post-operative bleeding subsided.The patient did not report any other symptoms.On (b)(6) 2018, the patient sought additional care at a hospital for the pain she was experiencing in here left side.The hospital confirmed an infection, and prescribes iv antibiotics (vancomycin), which required hospitalization.The hospital removed and disposed of the trial devices.The implanting clinician notified stimwave of the infection (staphylococcus) and hospitalization on november 20, 2018.The patient was discharged from the hospital on (b)(6) 2018.The patient will follow-up with the implanting clinician the week of (b)(6) 2018.Stimwave is not aware of any additional follow-up care beyond the hospitalization.Immediately following notification, stimwave quality and management reviewed the procedure and after care with the therapy specialist present at the trial procedure.The therapy specialist confirmed that the procedure was performed in a sterile environment, sterile field handling protocols were used, the trial procedure was completed in accordance with the product instructions for use, and the sterile barriers of all product used were intact prior to implant.No complications arose during the implant procedure.When asked about preventive care following surgical procedures, the implanting clinician inform stimwave that he did not prescribe any antibiotics for the patient before, during or after the trial.The only antibiotics the patient received were at the hospital.To rule out any potential issues with product sterility, stimwave reviewed sterilization records on product from inventory, which confirmed the products from the same lots are sterile out of the package.The raw data from sterilization cycle matched the cycle specification.Stimwave quality, engineering, and manufacturing verified that the correct cycle specification was used for both lots.The source of the issue was not traced back to compromised product sterility or operating room conditions.At this time, it is undetermined that the device caused or contributed to the issue.However it is likely attributed to a lack of infection prevention for wound care practices, or the patient's personal hygiene or home environment, or a combination of the two factors.Stimwave believes the issue could have been prevented if the patient was provided antibiotics during and after the trial procedure, because infection is a known adverse event for spinal cord stimulation trial procedures.The device did not fail to meet performance or safety specification.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is likely attributed to a lack of infection prevention for wound care practices, or the patient's personal hygiene or home environment, or a combination of the two factors.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the product was delivered sterile, and the sterile barriers were not compromised.Infection is a known adverse event for spinal cord stimulation and the freedom scs system, and is detailed in stimwave's risk management file as well as applicable instruction for use and patient-facing labeling.Stimwave was in constant contact with the therapy specialist starting november 20, 2018, regarding the complaint and the root cause investigation.Stimwave confirmed that the product was provided sterile, did not fail to meet performance and safety specifications, and verified that the surgery center had demonstrated compliance with sterilizations standard for implantation procedures for treatment.Infection prevention and would care is the responsibility of the medical professional.Stimwave has informed all parties that the trial product was not the source of the issue.Stimwave's chief medical officer advised that implanting clinician should prescribe oral antibiotics for the duration of the trial or until sutures are removed for permanent placement to prevent infection.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as infection can be considered an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event to the united states food and drug administration (fda).
 
Event or Problem Description
The patient had a procedure performed on (b)(6) 2018, in which two (2) freedom-8 trial leads (fr8a-trl-a0, fr8a-trl) were implanted in the spinal cord at the l1-l2 level to treat the patient's chronic groin pain on her right side.There were no complications during the procedure, and the patient was discharged the same day.On (b)(6) 2018, the patient reported to the therapy specialist that she was experiencing pain in her left side, but reducing the stimulation amplitude of her system resolved her pain.The patient also stated that she has some post-operative bleeding at or near the incision site, but did not complain of any other symptoms.On (b)(6) 2018, the therapy specialist met with the patient to reprogram the device.The patient did not report any additional left side pain, and stated that the post-operative bleeding subsided.The patient did not report any other symptoms.On (b)(6) 2018, the patient sought additional care at a hospital for the pain she was experiencing in here left side.The hospital confirmed an infection, and prescribes iv antibiotics (vancomycin), which required hospitalization.The hospital removed and disposed of the trial devices.The implanting clinician notified stimwave of the infection (staphylococcus) and hospitalization on november 20, 2018.The patient was discharged from the hospital on (b)(6) 2018.The patient will follow-up with the implanting clinician the week of (b)(6) 2018.Stimwave is not aware of any additional follow-up care beyond the hospitalization.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s
pompano beach FL 33064
MDR Report Key8106029
Report Number3010676138-2018-00011
Device Sequence Number2070277
Product Code GZB
UDI-Device Identifier00818225020679
UDI-Public(01)00818225020679(17)200601(01)00818225020662(17)200301(21)207881-83
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K180981
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 11/27/2018
Report Date (Section F) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/01/2020
Device Model NumberFR8A-TRL-A0,FR8A-TRL-B0
Device Lot NumberSWO180612,SWO180921
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/20/2018
Device Age8 MO
Event Location Hospital
Date Report to Manufacturer11/21/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/21/2018
Initial Report FDA Received Date11/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age70 YR